Pennsylvania, 2010Damaging Winds in Pennsylvania, August 4, 2010
August 4, 2010 · NWS CTP · 10 events in 7 counties and zones
Severe Thunderstorms produced isolated wind damage during the late afternoon and evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe Thunderstorms produced isolated wind damage during the late afternoon and evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 4, 2:46 PM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Aug 4, 2:46 PM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT WED AUG 4 2010
.SYNOPSIS...
VERY WARM AND HUMID CONDITIONS WILL CONTINUE INTO THURSDAY...WITH
SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN ASSOCIATION WITH
AN APPROACHING COLD FRONT. BEHIND THE FRONT...A MUCH DRIER AND
RELATIVELY COOLER AIR MASS WILL ACCOMPANY A LARGE AREA OF HIGH
PRESSURE...PROVIDE A BRIEF RESPITE FROM THE HEAT AND HUMIDITY
THROUGH THE WEEKEND. TEMPERATURES ARE EXPECTED TO MODERATE BACK
ABOVE NORMAL BY EARLY NEXT WEEK AS THE HIGH PRESSURE DOME SHIFTS
OFF THE COAST.
&&
.NEAR TERM /UNTIL 11 PM THIS EVENING/...
UPGRADED SUSQUEHANNA VALLEY TO HEAT ADVISORY THIS AFT.
EDGE TEMPS UP A FEW DEGREES ACROSS THE ENTIRE AREA.
CONCERN IS THERE IS LESS CLDS THAN IN RECENT DAYS...AND TEMPS
ARE WELL INTO THE 80S AS OF 10 AM. CU WILL BUILD ACROSS THE
AREA...BUT MID AND HIGH CLDS TO THE WEST NOT LIKELY TO MAKE
IT TO THE EAST.
ALSO NOT EXPECTING DEWPOINTS TO DROP OFF ANY...GIVEN SE FLOW
OFF THE BAY...AND LIGHT WINDS ALOFT.
SOME AIRMASS STORMS HAVE FORMED OVER FAR WESTERN PA.
IN ADDITION...MORE STORMS FURTHER WEST...SEE BELOW.
OF NEW CONCERN IS LINE OF STORMS OVER OH. WHILE THE
STRONGEST STORMS WOULD LIKELY MOVE SOUTH AND WEST OF OUR
AREA...SOME SHOWERS AND STORMS MAY MAKE IT INTO OUR AREA...
GIVEN THE TYPE OF AIRMASS IN PLACE.
&&
.SHORT TERM /11 PM THIS EVENING THROUGH THURSDAY NIGHT/...
DID ADJUST TEMPS AND DEWPOINTS UP SOME FOR TONIGHT...GIVEN
AIRMASS IN PLACE.
SOME CHC FOR STRONG TO SEVERE STORMS...BUT CONVERGENCE WILL
BE LIMITED ALONG THE FRONT. ALSO LOOKS LIKE MORE THAN ONE
FRONT. WENT WITH CHC POPS FOR NOW UNTIL AROUND MIDNIGHT
THU NIGHT.
ALSO DID ADJUST DEWPOINTS AND TEMPS UP FOR THU...IN HEAT
ADVISORY RANGE AGAIN.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
OPERATIONAL MODELS AND ENSEMBLES REMAIN CONSISTENT IN THE EXPECTED
LONG WAVE WEATHER PATTERN THROUGH THE MEDIUM AND LONG RANGE FORECAST
PERIOD. THE CONFIGURATION OF THE MID AND UPPER LEVEL FLOW WILL
CONTINUE TO BE CHARACTERIZED BY TROUGHING OVER THE WEST COAST AND
NORTHEAST CONUS...WITH CENTRAL NOAM RIDGING SEPARATING THE TWO
TROUGHS. THE MAIN SYNOPTIC FEATURE OF INTEREST WILL BE A LARGE DOME
OF HIGH PRESSURE BUILDING INTO THE LOCAL AREA THROUGH THE WEEKEND.
A SECONDARY WEAK CFRONT WILL PUSH ACROSS THE REGION ON FRIDAY. SOME
MODELS SUGGEST AN ISOLATED SHOWER WILL BE POSSIBLE...BUT FEEL THE
ARRIVAL OF MID 50-DEW POINT AIR AND WEAK FORCING/CONVERGENCE WILL
SEVERELY LIMIT CVRG. THEREFORE...WILL CONTINUE A DRY FORECAST.
HIGH PRESSURE WILL BUILD EWD ACROSS THE GREAT LAKES INTO THE
NORTHEAST AND MID-ATLANTIC STATES THIS WEEKEND...ACCOMPANIED BY A
MUCH DRIER AND RELATIVELY COOLER AIR MASS. GUIDANCE IS BEGINNING
TO LATCH ONTO PREVIOUS THINKING OF LOWS IN THE MID/UPPER 40S
ACROSS THE NCENTRAL MTNS SAT/SUN MORNING. THIS WOULD BE SUPPORTED
BY FAVORABLE RADIATIONAL COOLING CONDITIONS AND BELOW NORMAL
PWATS. OVERALL ANTICIPATE A BRIEF STRETCH OF STELLAR MID SUMMER
WEATHER WITH WARM DAYS/LOW HUMIDITY...AND PLEASANT NIGHT TIME
TEMPS YIELDING COMFORTABLE SLEEPING. AS THE HIGH GRADUALLY SHIFTS
TWD THE COAST...A RETURN TO SUMMERTIME HOT/HUMID CONDITIONS IS
ANTICIPATED INTO EARLY NEXT WEEK. FOR NOW WILL MAINTAIN A DRY
FCST MON-WED WITH THE NEXT FRONTAL SYSTEM SLATED TO REACH THE
AREA AROUND TUE...BUT THE USUAL LATE DAY SHOWER OR STORM CANNOT BE
RULED OUT STARTING MONDAY GIVEN INCREASING HEAT AND LOW LEVEL
MOISTURE.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
MAIN PROBLEM THIS AFTERNOON WILL BE POCKETS OF HZ AND HEAT.
OUTSIDE THE AREAS OF HZ...VFR CONDITIONS WILL PREVAIL UNTIL
NEAR SUNSET...THEN HZ WILL PREVAIL.
12Z SOUNDING OVER SW OH WAS VERY UNSTABLE. LINE OF CONVECTION
FORMING OVER OH HAS A GOOD CHC OF REACHING BFD AND JST EARLY
THIS EVENING. THE LINE SHOULD WEAKEN...BUT A FEW SHOWERS MAY
MAKE IT TO IPT AND MDT LATE.
EXPECT VFR CONDITIONS AGAIN BY 14Z OR 15Z ON THU.
HOWEVER...THERE WILL BE A RISK OF STRONG TO EVEN SEVERE
THUNDERSTORMS LATER IN THE DAY ON THU INTO PERHAPS EARLY
FRIDAY...AS A SERIES OF COLD FRONTS WORK SOUTHWARD.
LIMITING FACTOR FOR STORMS MAY BE LACK OF SFC CONVERGENCE...
AS BEST DYNAMICS REMAIN NORTH OF PA.
COOLER AND MAINLY VFR CONDITIONS EXPECTED FOR THE UPCOMING
WEEKEND INTO MONDAY.
OUTLOOK...
FRI...SHOWERS AND STORM PSBL EARLY...OTHERWISE VFR.
SAT-MON...GENERALLY VFR.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR PAZ036-045-046-
049>053-056-057-059-063>066.
HEAT ADVISORY FROM 10 AM TO 7 PM EDT THURSDAY FOR PAZ036-056-
057-059-063>066.
&&
SYNOPSIS...MARTIN/STEINBUGL
NEAR TERM...MARTIN
SHORT TERM...MARTIN
LONG TERM...STEINBUGL
AVIATION...MARTIN/EVANEGO
Hazardous weather outlook, Aug 4, 3:01 PM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
401 PM EDT WED AUG 4 2010
PAZ049>053-052000-
UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-
401 PM EDT WED AUG 4 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ056-057-059-063>066-052000-
PERRY-DAUPHIN-LEBANON-CUMBERLAND-ADAMS-YORK-LANCASTER-
401 PM EDT WED AUG 4 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ004>006-010>012-017>019-037-041-042-052000-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
401 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ025>028-058-052000-
BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-SCHUYLKILL-
401 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ045-046-052000-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
401 PM EDT WED AUG 4 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ024-033>035-052000-
CAMBRIA-SOMERSET-BEDFORD-FULTON-
401 PM EDT WED AUG 4 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PAZ036-052000-
FRANKLIN-
401 PM EDT WED AUG 4 2010
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM 10 AM TO 7 PM EDT THURSDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MS
In the hours before
Special weather statement, Aug 4, 3:54 PM EST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
454 PM EDT WED AUG 4 2010
PAZ024-033-042130-
CAMBRIA PA-SOMERSET PA-
454 PM EDT WED AUG 4 2010
...A THUNDERSTORM WILL AFFECT NORTHEASTERN SOMERSET AND SOUTHWESTERN
CAMBRIA COUNTIES...
AT 452 PM EDT...A THUNDERSTORM WAS NEAR NANTY-GLO...MOVING SOUTHEAST
AT 15 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE
NEAR VINTONDALE AROUND 500 PM AND EAST CONEMAUGH AROUND 530 PM.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...THE JOHNSTOWN
EXPRESSWAY...ROUTE 22...ROUTE 219...STATE ROAD 56.
LAT...LON 4031 7905 4037 7899 4039 7900 4051 7892
4030 7863 4024 7866 4011 7887
FORECASTER: DEVOIRThunderstorm Wind, Somerset
- When
- August 4, 4:35 PM EST
- Where
- Somerset County, 0.87 mi SW of Addison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.740, -79.340
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Addison.
Thunderstorm Wind, Somerset
- When
- August 4, 4:40 PM EST
- Where
- Somerset County, 1.27 mi WSW of Orsina
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -79.350
Thunderstorm winds estimated near 60 mph knocked down trees in Confluence.
Thunderstorm Wind, Cambria
- When
- August 4, 5:14 PM EST
- Where
- Cambria County, 1.19 mi W of Conemaugh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.348, -78.902
Thunderstorm winds estimated near 60 mph knocked down trees along William Penn Avenue.
Thunderstorm Wind, Cambria
- When
- August 4, 5:18 PM EST
- Where
- Cambria County, 1.04 mi NNW of Geistown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.314, -78.857
Thunderstorm winds estimated near 60 mph knocked down trees along Fulmer Road.
Thunderstorm Wind, Somerset
- When
- August 4, 5:20 PM EST
- Where
- Somerset County, 0.69 mi S of Meyersdale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.810, -79.030
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Meyersdale.
Thunderstorm Wind, Mifflin
- When
- August 4, 5:45 PM EST
- Where
- Mifflin County, 0.69 mi S of Juniata Terrace
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 40.570, -77.570
Thunderstorm winds estimated near 60 mph knocked down trees in Granville Township just south of Lewistown.
Thunderstorm Wind, Franklin
- When
- August 4, 5:50 PM EST
- Where
- Franklin County, 1.27 mi ENE of Greencastle
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.790, -77.730
Thunderstorm winds estimated near 60 mph knocked down trees in Greencastle.
Thunderstorm Wind, York
- When
- August 4, 7:35 PM EST
- Where
- York County, 0.72 mi NNE of Jacobs Mills
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 39.839, -76.912
Thunderstorm winds estimated near 60 mph knocked down trees and wires in Heidelberg Township southwest of Spring Grove.
Thunderstorm Wind, Dauphin
- When
- August 4, 8:05 PM EST
- Where
- Dauphin County, Hershey
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.280, -76.650
Thunderstorm winds estimated near 60 mph knocked down trees and utility wires on Chocolate and Park Avenues.
Thunderstorm Wind, Lebanon
- When
- August 4, 8:25 PM EST
- Where
- Lebanon County, 0.87 mi SW of Mt Pleasant
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.290, -76.490
Thunderstorm winds estimated near 60 mph knocked down trees along Route 322 between West Cornwall and South Annville Townships.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, August 4, 20102 deaths · 4 injured · $295,000 · 1.75 in hail · 39 events
- Damaging Winds in West Virginia, August 4, 20101 death · 1 injured · $368,000 · 50 kt wind · 28 events
- Excessive Heat in Tennessee, August 4, 201025 injured · $100,000 · 22 events
- Damaging Winds in Ohio, August 4, 20101 death · 60 kt wind · 3 events
- Flash Flooding in Iowa, August 4, 2010$1.2 million · 8 events
- Flash Flood and Flood in New York, August 4, 2010$750,000 · 2 events
- Hail and Damaging Winds in Ohio, August 4, 2010$402,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, August 4, 2010$345,000 · 55 kt wind · 9 events
- Damaging Winds and Lightning Strike in Mississippi, August 4, 2010$185,000 · 50 kt wind · 20 events
- Damaging Winds in West Virginia, August 4, 2010$310,000 · 60 kt wind · 5 events
- Damaging Winds and Lightning Strike in Virginia, August 4, 20101 injured · $40,000 · 55 kt wind · 37 events
- Flooding in Iowa, August 4 to 7, 2010$250,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 240505, 240501, 240502, 240503, 240504, 240506, 240508, 240512, 240514, 240515.